Good Doctors and Bad (Methedonely Speaking)

I know methadonely is not a word. It’s my attempt at being witty. Now that my wittiness is out of the way, I’m going to attempt a semi-serious post. I don’t like my clinic; this is no secret. Throughout my detox I have had to be my own counselor, and doctor because they do not offer those things to people that will be leaving. As a result, many times I have been online looking for the best ways I should be doing this. I found this website the other day that was started by Doctor Jana Burson. She works at an addiction treatment facility in NC I think it is.

I won’t lie, my first impression was that of disgust. I was respectful of her as a person, and as a doctor, but I let her know quickly what I think of methadone clinics. Still, the doctor was patient with me, and even gave me some numbers. I am no fool, and I know numbers can be subjective. There are always ways to make numbers appear to favor your point because their possibilities are infinite. However, once we were finished with the back and forth, she helped me greatly. She gave me a bit of a confidence boost, and information on the things I should be doing. Granted, all of it I am for the most part doing, but I still needed to hear (read) it. Still begs the question, why did I have to go in search of this info elsewhere when the fuckin’ clinic I pay should be….. Stop! There I go again.

My point on all this is that the internet is a beautiful thing. I mean at what other time in history were we as humans so powerful? We have the resources of every library, of every town all across this nation, and even the world right at our fingertips. I had the ability to find Dr. Burson, to get the information and reassurance I needed to continue on my path; free of charge. I know this doesn’t make what my clinic is doing right, but it sure does make me feel better. If you are reading this and you are an addict, you too can make the internet work for your recovery like generations before us never had the opportunity. How awesome is this?!

Last, I would like to thank Dr. Burson for weathering my storm, and showing me that there are still Dr’s truly doing their profession for what it was meant to be. There is no doubt this Dr. cares about helping people, and that I can respect. I will post her reply now because I think it is valuable info. Also, the fact that it came from a Dr that is an addiction medicine specialist makes it that much more relevant. Here is Dr. Burson’s reply to one of my posts asking for advice on how to get through these last weeks of detox:

You do not have to prove your clinic is doing a poor job. I know there are clinics out there like that, and I don’t defend them.
They give the other, better-run clinics a bad name and bad reputation. I wish that weren’t true. It sounds like you live in a place with only one clinic around, if you’re driving and hour to get there.

It’s not good medical practice to treat people without face to face contact, so I can’t give you any advice for you personally. However, I can tell you what I tell other patients – listen to your body, and remember that the dose change you make today may not affect you for about five days, due to the long action of methadone. Also remember that when you get to doses less than 40mg, each milligram is a bigger percent of the whole, so most people slow to 2mg per week or so. Some texts say the taper, or detox as you call it, should be no faster than 10% per week, but people are so different in the way they tolerate withdrawal. I also recommend:
-plenty of fluids
-ibuprofen for body aches
-hot baths do help with muscle and joint aches, but not for long
-aerobic exercise each day, but don’t overdo it. Pick something you enjoy doing if possible
-eat plenty of fruits and vegetables, and if you don’t, consider starting a once-daily multi-vitamin. It doesn’t have to be fancy or expensive; brands like One A Day or Centrum are fine. Men should take those without iron.
-as you get to doses less than 20mg, ask your clinic doctor to give you a prescription for clonidine, a blood pressure medication that blocks many of the nervous system withdrawal symptoms like anxiety, sweating & chills, diarrhea, tremor, and nausea. It’s mildly to moderately helpful.
-don’t neglect your spiritual health. I define spiritual as anything that helps you improve relationships with yourself, with other people, and a Higher Power. Surround yourself with positive and supportive people. It should go without saying that you can’t be around people who are using drugs. Consider going to 12-step meetings. If you have something that nurtures your spiritual self, indulge in that. It could be meetings or church or volunteering to help someone else…actually your blog may be a great way to help others and connect with them
-avoid relapse triggers when possible. The big 3 are strong negative emotion, being around people who have drugs, and medical situations. Some of those things you have some control over, and some you don’t. Have a plan for how you’d handle medical situtations before they ever happen.

I have seen many people taper off methadone and be successful. It isn’t easy, but it is do-able. The biggest mistake I see my patients make are that they get down to 15mg or so, get impatient and just stop dosing. Most people will do better if they come all the way down to 0mg. Look at it like this…you’ve come so far, you do not want to fumble at the one-yard line. You are almost there. Getting down to 25mg is wonderful. But if you don’t feel great, there’s nothing wrong with staying at that dose until you become more accustomed to it. Unless you have a certain deadline that you have to meet for some reason.

ismelltherain

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s